Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS Tulsa, OK

August 14, 2020Adair County, Cherokee County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 14, 2020, 3:16 AM CDT for Adair County, Cherokee County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 3:16 AM CDT (08:16 UTC)
Expired
Aug 14, 2020, 7:15 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Adair County, OK, Cherokee County, OK

The radar

The Tulsa radar (KINX), 78 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

199 
WGUS54 KTSA 140816
FFWTSA
OKC001-021-141215-
/O.NEW.KTSA.FF.W.0029.200814T0816Z-200814T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
316 AM CDT Fri Aug 14 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Northern Adair County in northeastern Oklahoma...
  Northeastern Cherokee County in east central Oklahoma...

* Until 715 AM CDT.

* At 315 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly. Radar estimates of 2 to 3 inches of
  rain have been observed.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Westville...                      Proctor...
  Christie...                       Baron...
  Scraper...                        

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3612 9466 3605 9454 3586 9451 3594 9478
      3605 9493 3616 9492

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
1 follow-up statement
336 
WGUS74 KTSA 140947
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
447 AM CDT Fri Aug 14 2020

OKC001-021-141215-
/O.CON.KTSA.FF.W.0029.000000T0000Z-200814T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair OK-Cherokee OK-
447 AM CDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
NORTHERN ADAIR AND NORTHEASTERN CHEROKEE COUNTIES...

At 446 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Around 3 to 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Westville...                      Proctor...
Christie...                       Baron...
Scraper...                        

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3612 9466 3605 9454 3586 9451 3594 9478
      3605 9493 3616 9492

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:18 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 14, 12:18 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1218 AM CDT Fri Aug 14 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions at this time, although expect thunderstorms to
develop around 07-08Z across northwest Arkansas with the
activity moving south and southeast through the night. Expect
storms to remain a bit east of the eastern OK sites, with
MVRF cigs/vsbys possible mainly for the northwestern AR sites
in and near storms. Most of the convection should diminish
toward 14-15Z.

&&

.PREV DISCUSSION... /Issued 941 PM CDT Thu Aug 13 2020/

DISCUSSION...
Main update item for this evening is adding a flash flood watch
effective from midnight to 8 am for parts of eastern Oklahoma and
northwest Arkansas. Elevated boundary setting up a little further
east tonight, with a resultant heavy rain axis across far eastern
Oklahoma extending southeast into parts of northwest Arkansas.
The swath of heaviest rainfall is expected to remain fairly
narrow, however localized amounts up to 4 inches will be possible.

Remaining forecast elements look in good shape, sans some very
minor tweaks to overnight QPF.

Updated ZFP/PFM/AFM and new FFA already sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  93  70  88 /   0   0  10  10
FSM   74  94  72  92 /   0  10  10  10
MLC   74  95  73  89 /   0  10  10  10
BVO   72  91  66  86 /  10  10  10  10
FYV   70  89  67  86 /   0  10  10  10
BYV   69  90  67  88 /   0  10  10  10
MKO   74  93  70  88 /   0  10  10  10
MIO   71  90  65  86 /   0  10  10  10
F10   73  93  70  87 /   0   0  10  10
HHW   75  97  75  95 /   0   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 8 AM CDT this morning for OKZ062-063-068-
     069-072.

AR...Flash Flood Watch until 8 AM CDT this morning for ARZ010-019-020-
     029.

&&

AVIATION.....18
Hazardous weather outlook, Aug 13, 4:37 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
437 PM CDT Thu Aug 13 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
437 PM CDT Thu Aug 13 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Around Midnight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Around Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Portions of eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Ongoing hot and humid conditions will result in heat index values
around 105 degrees. Conditions will improve after sunset.

Multiple clusters of strong thunderstorms will likely develop again
tonight across portions of northeast Oklahoma and northwest
Arkansas. A few of these storms could be severe with marginally
severe hail and damaging winds.

In addition, very heavy rainfall is likely in the stronger storms
and localized flash flooding may become the main concern into early
Friday morning given the slow storm motions expected.  A flash flood
watch may be needed for portions of the area later as the axis of
heavier rainfall becomes more certain.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm and Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.
SUNDAY and MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...

Scattered thunderstorms are likely to be ongoing Friday morning
across portions of eastern Oklahoma and northwest Arkansas with a
continued threat for heavy rainfall. These storms will gradually
weaken during the morning hours with hot and humid conditions
developing both Friday and Saturday afternoons. A slight chance of
thunderstorms will return Sunday and Monday as a weak cold front
gradually pushes through the region. Dry and cooler weather is
expected for the first part of next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 14, 1:40 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
140 AM CDT Fri Aug 14 2020

ARZ010-OKZ068-069-140730-
Washington AR-Adair OK-Cherokee OK-
140 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON...
NORTHERN ADAIR AND EASTERN CHEROKEE COUNTIES UNTIL 230 AM CDT...

At 139 AM CDT, a strong thunderstorm was located 5 miles east of
Scraper, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Westville...                      Proctor...
Christie...                       Scraper...
Cincinnati...                     Baron...
Summers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 9490 3616 9478 3604 9444 3581 9459
TIME...MOT...LOC 0639Z 304DEG 18KT 3608 9476
Special weather statement, Aug 14, 2:07 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
207 AM CDT Fri Aug 14 2020

ARZ010-OKZ068-069-140745-
Washington AR-Adair OK-Cherokee OK-
207 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...ADAIR
AND EAST CENTRAL CHEROKEE COUNTIES UNTIL 245 AM CDT...

At 207 AM CDT, a strong thunderstorm was located 3 miles north of
Proctor, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Stilwell...                       Westville...
Eldon...                          Adair State Park...
Proctor...                        Christie...
Strickler...                      Maryetta...
Bunch...                          Baron...
Clyde...                          Canehill...
Morrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3597 9492 3611 9478 3585 9427 3565 9477
TIME...MOT...LOC 0707Z 307DEG 28KT 3601 9479

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:32 PM CDTFlash Flood WatchTSAAdair, Cherokee, Craig, Delaware, Mayes, Ottawa12 hr
Aug 14, 1:40 AM CDTSpecial Weather StatementTSAAdair50 min
Aug 14, 2:07 AM CDTSpecial Weather StatementTSAAdair38 min
Aug 14, 2:25 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Aug 14, 2:42 AM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah48 min
Aug 14, 3:06 AM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah39 min
Aug 14, 3:13 AM CDTHeat AdvisoryTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 12 more17 hr
Aug 14, 3:35 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah40 min
Aug 14, 4:03 AM CDTSevere Thunderstorm WarningTSALeFlore27 min
Aug 14, 5:14 AM CDTAreal Flood AdvisoryTSACraig, Delaware, Mayes3 hr
Aug 14, 5:21 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Aug 14, 5:39 AM CDTSpecial Weather StatementTSADelaware36 min
Aug 14, 6:16 AM CDTSpecial Weather StatementTSACraig, Delaware44 min
Aug 14, 6:26 AM CDTFlash Flood WarningTSAAdair, Cherokee, Craig, Delaware, Mayes3 hr
Aug 14, 6:34 AM CDTFlash Flood WarningTSAAdair, LeFlore, Sequoyah3 hr
Aug 14, 6:56 AM CDTSpecial Weather StatementTSACraig, Delaware34 min
Aug 14, 7:03 AM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Ottawa3 hr
Aug 14, 7:31 AM CDTSpecial Weather StatementTSADelaware59 min
Aug 14, 9:08 AM CDTAreal Flood WarningTSAAdair, Cherokee, Delaware6 hr
Aug 14, 9:14 AM CDTAreal Flood WarningTSAAdair, Sequoyah6 hr
Aug 14, 9:20 AM CDTAreal Flood WarningTSACraig, Delaware, Mayes6 hr
Aug 14, 2:16 PM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more30 hr

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.